Alert archive / Tennessee / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 64, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 25, 2025, 1:36 PM EDT for 8 counties in Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2025, 1:36 PM EDT (17:36 UTC)
- Expired
- Apr 25, 2025, 2:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blount County, TN, Cocke County, TN, Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 22 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:57 AM EDT, 6 hours 39 minutes earlier.
Area forecast discussion, Apr 25, 6:57 AM EDT, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
657 AM EDT Fri Apr 25 2025
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 217 AM EDT Fri Apr 25 2025
Key Messages:
1. Fog is becoming an issue mainly in the Southern and Central
Tennessee Valley. A Dense Fog Advisory has been issued there until
9 AM EDT.
2. Shower activity will pick up again in the morning hours.
3. Widespread showers and thunderstorms are expected this
afternoon and evening. A few strong storms will be possible.
Localized flooding will be possible again.
Discussion:
With abundant low level moisture, fog has developed in the
Southern and Central Tennessee Valley. Several ASOS observations
are reporting 1/4 mile visibility. A Dense Fog Advisory has been
issued until 9 AM EDT for most of the Valley counties. With calm
winds and a lull in the showers, dense fog will likely persist
through daybreak.
Shower activity will increase in the morning hours but may start
out more isolated through the morning hours. Activity will become
more scattered in the afternoon hours becoming widespread in the
late afternoon and evening as a shortwave trough approaches.
Instability will be around 1000 to 1500 J/kg by late afternoon.
Wind shear will be weak around 20 knots. HRRR guidance has a
strong line of storms but the other CAMs have weaker scattered
storms. A few strong, maybe even severe storms will be possible.
Some localized flooding will be possible but widespread flooding
is not expected with storms expected to move faster today. Will
still have to watch for training.
Isolated showers are expected tonight as the shortwave moves
through the region and a cold front nears. Fog may be an issue
again tonight with cold front passage not expected until Saturday.
Mild temps today and tonight with lingering cloud cover.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 217 AM EDT Fri Apr 25 2025
Key Messages:
1. More isolated showers and thunderstorms on Saturday as cold front
sweeps the area. Very low chance for a strong thunderstorm.
2. Seasonable and dry on Sunday, warmer beginning Monday and
continuing thereafter.
3. Low chance for diurnal precipitation early next week, higher
chances Wednesday and onwards.
Discussion:
Cold front on Saturday should sweep through much of the area, with
not much in the way of cold air behind it. HRRR/NAM soundings
indicate 1000J of CAPE Saturday afternoon just ahead of the better
advection of a drier continental airmass. As a result, the two CAMs
convect small showers and thunderstorms, mainly in the northern half
of Tennessee before moving the cells into western North Carolina.
Nothing too interesting between the unsatisfactory lapse rates and
the low end shear, but a wide enough updraft may fuel a thunderstorm
with small hail and gusty winds.
Sunday, fully behind the cold front, should be a great day with dry
weather and seasonably average temperatures. As we head into next
week, the midlevel ridge axis builds right across the Appalachians,
and with southwesterly return flow with a cyclone out over the Great
Plains, we'll rebound back to temperatures 5 to 10 degrees above
normal. Monday and Tuesday look more diurnally influenced as far as
potential for terrain driven convection, with the jet stream still
quite far to our west. As the ridge axis moves eastwards, a series
of shortwaves will eventually push a deepening trough into the area,
providing increasing forcing for a new round of daily showers and
storms, starting midweek next week and continuing through the end of
the period. As of right now there's no significant weather concerns,
outside of a low risk for a strong thunderstorm on any day with
convection potential given enough CAPE to fuel growth. Most
locations will see a break in the rain coverage, at least for a
couple of days, before the next round of activity late next week.
&&
.AVIATION...
(12Z TAFS)
Issued at 637 AM EDT Fri Apr 25 2025
Dense fog has lifted. Mostly MVFR conditions remain across the
region. Scattered showers and MVFR conditions will continue
through late morning. Thunderstorms are likely in the late
afternoon and evening hours. Fog and low CIGs are likely again
tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 78 61 82 56 / 80 50 40 0
Knoxville McGhee Tyson Airport, TN 77 61 77 53 / 90 70 60 10
Oak Ridge, TN 75 60 77 51 / 90 70 60 10
Tri Cities Airport, TN 75 59 74 46 / 90 80 60 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Dense Fog Advisory until 9 AM EDT this morning for Anderson-
Blount Smoky Mountains-Knox-Loudon-North Sevier-Northwest
Blount-Roane-Sevier Smoky Mountains.
VA...NONE.
&&
SHORT TERM...McD
LONG TERM....Wellington
AVIATION...McDHazardous weather outlook, Apr 25, 9:27 AM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 927 AM EDT Fri Apr 25 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261330- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 927 AM EDT Fri Apr 25 2025 /827 AM CDT Fri Apr 25 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Another round of showers and thunderstorms is expected late this afternoon and evening. Localized flooding will be possible and a few storms may be strong to severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Apr 25, 12:56 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
1256 PM EDT Fri Apr 25 2025
TNZ037-038-069>071-073-251745-
Jefferson TN-Union TN-Grainger TN-Knox TN-North Sevier TN-
NW Blount TN-
1256 PM EDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT KNOX...NORTH CENTRAL BLOUNT...
SOUTHWESTERN JEFFERSON...SOUTHWESTERN GRAINGER...SOUTHEASTERN UNION
AND NORTHWESTERN SEVIER COUNTIES THROUGH 145 PM EDT...
At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Luttrell, Alcoa, Strawberry Plains, Kimberlin Heights, House Mountain
State Park, McMahan, Knoxville, Blaine, Rockford, and Maloneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3579 8403 3594 8415 3624 8374 3596 8350
TIME...MOT...LOC 1656Z 237DEG 25KT 3591 8401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CEDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 2:13 AM EDT | Dense Fog Advisory | MRX | Anderson, Blount, Bradley, Hamilton, Knox, Loudon and 7 more | 6 hr |
| Apr 25, 12:56 PM EDT | Special Weather Statement | MRX | Knox | 49 min |
| Apr 25, 1:03 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Grainger, Jefferson, Knox, Sevier, Union | 42 min |
| Apr 25, 1:57 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen, Hancock, Jefferson | 48 min |
| Apr 25, 2:47 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 43 min |
| Apr 25, 5:48 PM EDT | Special Weather Statement | MRX | Bradley | 42 min |
| Apr 25, 6:22 PM EDT | Special Weather Statement | MRX | Knox | 23 min |
| Apr 25, 6:44 PM EDT | Special Weather Statement | MRX | Grainger, Knox | 46 min |
| Apr 25, 7:37 PM EDT | Special Weather Statement | MRX | Grainger | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.